Warfarin may be linked to reduced thromboembolism in nonvalvular atrial fibrillation
The reduction in thromboembolism was attenuated after accounting for competing death events.
(HealthDay News) — For patients with nonvalvular atrial fibrillation, warfarin is associated with a reduction in thromboembolism, although the correlation is attenuated after accounting for competing death events, according to a study published in the Journal of the American Geriatrics Society.
Jeffrey M. Ashburner, PhD, MPH, from Massachusetts General Hospital in Boston, and colleagues conducted a cohort study involving 13,559 adults with nonvalvular atrial fibrillation between 1996 and 2003. The authors estimated cause-specific hazard ratios for thromboembolism and the competing risk event (all-cause death) with longitudinal warfarin exposure.
The researchers found that the rate of death was much higher in the group not taking warfarin vs those taking warfarin (8.1 vs 5.5 deaths/100 person-years). The cause-specific hazard ratio indicated a large decrease in thromboembolism with warfarin use (adjusted hazard ratio, 0.57); after accounting for competing death events, the correlation was attenuated substantially (adjusted hazard ratio, 0.87). The results for models that did and did not account for competing risks were similar in analyses limited to one year of follow-up.
"Analyses accounting for competing death events may provide a more-realistic estimate of the longer-term stroke prevention benefits of anticoagulants than traditional noncompeting risk analyses for individuals with atrial fibrillation, particularly those who are not currently treated with anticoagulants," the authors write.
Several authors disclosed financial ties to the biopharmaceutical and medical technology industries.
- Ashburner JM, Go AS, Chang Y, et al. Influence of competing risks on estimating the expected benefit of warfarin in individuals with atrial fibrillation not currently taking anticoagulants: the anticoagulation and risk factors in atrial fibrillation study. J Am Geriatr Soc. 2016; doi:10.1111/jgs.14516.